Content

HIV and eating

Text

If you’re living with HIV, you might at some point experience:

  • appetite loss
  • diarrhoea
  • nausea.

This can be due to HIV, or possibly HIV medication. If you do have any of these problems, it’s important that you still eat healthily.

Multivitamins and herbal remedies

Many people with HIV take multivitamins. However high doses of some vitamins and minerals might become harmful and have side effects and should be avoided:

  • vitamin A
  • vitamin C
  • vitamin E
  • vitamin B6
  • zinc
  • selenium.

These herbal supplements may interact with HIV medication and make it less effective:

  • garlic
  • African potato
  • Sutherlandia
  • St John’s Wort.

Illnesses and eating

Text

Food poisoning

It used to be the case that people living with HIV were more likely to get food poisoning or have problems caused by water impurities. This is no longer the case, as long as your immune system is healthy and strong.

If your CD4 count is below 200 you might need to be especially careful when preparing and handling food or drinking water. 

If you’re travelling abroad, your clinician will be able to advise you of any special measures you need to take regarding drinking water.

Mouth or throat infections

HIV can cause infections in the throat, gums and mouth, making it extremely painful to eat.

To overcome this problem you could try eating soft foods, or mashing and blending food to make it easier to swallow.

HIV treatment and eating

Text

Some HIV medication has caused problems with high cholesterol and the development of diabetes. 

Links have been found between type 2 diabetes and some HIV drugs. These include:

  • AZT
  • indinavir
  • the little-used d4T
  • full doses of the booster drug ritonavir.

You can lower your level of cholesterol, and reduce your chance of developing type 2 diabetes, by eating a healthy diet and exercising. 

NHS Choices has some in-depth information about risk factors for Type 2 diabetes.

Fat redistribution (known as lipodystrophy) used to be more common in people taking certain HIV medication.

It's characterised by gaining weight in some places and losing it in others, causing changes to the body's shape and appearance. It’s now uncommon in the UK as the drugs that caused it are largely avoided.

Further information

You can read NAM’s excellent booklet Nutrition.

The Food Chain has recipes on their website. If you're based in London, they also provide a range of services, which include meal deliveries and grocery deliveries for people with acute health needs, plus cookery classes.

NHS Choices has a range of information about healthy eating.

Most HIV clinics have dietitians, who can advise you on your diet and also talk to you about any concerns you have.